Alert archive / Alaska / Blizzard Warnings in 2008

Blizzard Warning 26, NWS Anchorage, AK

February 21, 2008

NWS Anchorage, AK issued this blizzard warning at Feb 21, 2008, 6:06 AM AKST. It took effect at Feb 21, 2008, 11:06 AM AKST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2008, 6:06 AM AKST (15:06 UTC)
In effect from
Feb 21, 2008, 11:06 AM AKST
Expired
Feb 22, 2008, 4:00 PM AKST
In force
29 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 212006
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1106 AM AST THU FEB 21 2008

AKZ155-220700-
/X.NEW.PAFC.BZ.W.0026.080221T2006Z-080222T0700Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
1106 AM AST THU FEB 21 2008

...BLIZZARD WARNING IN EFFECT UNTIL 10 PM AST THIS EVENING ALONG THE
COAST...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 10 PM AST THIS EVENING. 

NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH THROUGH THIS
EVENING WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT
TIMES ALONG THE COAST. THESE CONDITIONS ARE EXPECTED TO IMPROVE
LATER TONIGHT AS WINDS DECREASE.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ181-220700-
/X.NEW.PAFC.BZ.W.0026.080221T2006Z-080222T0700Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
1106 AM AST THU FEB 21 2008

...BLIZZARD WARNING IN EFFECT UNTIL 10 PM AST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 10 PM AST THIS EVENING. 

NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH THROUGH THIS
EVENING COMBINED WITH SNOW SHOWERS WILL REDUCE VISIBILITIES TO
ONE QUARTER MILE OR LESS AT TIMES. THESE CONDITIONS ARE EXPECTED
TO IMPROVE LATER TONIGHT AS SNOW SHOWERS DECREASE AND WIND BEGIN
TO DIMINISH.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
3 follow-up statements
000 
WWAK42 PAFC 220629
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
929 PM AST THU FEB 21 2008

AKZ155-221400-
/X.EXT.PAFC.BZ.W.0026.000000T0000Z-080222T1400Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
929 PM AST THU FEB 21 2008

...BLIZZARD WARNING NOW IN EFFECT UNTIL 5 AM AST FRIDAY FOR ALONG THE COAST...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 5 AM AST FRIDAY. 

NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH WITH BLOWING
SNOW WILL CONTINUE OVER THE COAST THROUGH EARLY FRIDAY MORNING.
VISIBILITIES WILL BE REDUCED TO ONE QUARTER MILE OR LESS AT TIMES
ALONG THE COAST. THESE CONDITIONS ARE EXPECTED TO IMPROVE FRIDAY
AS WINDS DECREASE.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ181-221400-
/X.EXT.PAFC.BZ.W.0026.000000T0000Z-080222T1400Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
929 PM AST THU FEB 21 2008

...BLIZZARD WARNING NOW IN EFFECT UNTIL 5 AM AST FRIDAY...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 5 AM AST FRIDAY. 

BLOWING SNOW AND NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 60
MPH WILL CONTINUE THROUGH EARLY FRIDAY MORNING. VISIBILITIES WILL
BE REDUCED TO ONE QUARTER MILE OR LESS AT TIMES. THESE CONDITIONS
ARE EXPECTED TO IMPROVE FRIDAY AS SNOW SHOWERS DECREASE AND WIND
BEGIN TO DIMINISH.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
000 
WWAK42 PAFC 221317
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
417 AM AST FRI FEB 22 2008

AKZ155-221430-
/X.CAN.PAFC.BZ.W.0026.000000T0000Z-080222T1400Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
417 AM AST FRI FEB 22 2008

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE
BLIZZARD WARNING. 



$$

AKZ181-230100-
/X.EXT.PAFC.BZ.W.0026.000000T0000Z-080223T0100Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
417 AM AST FRI FEB 22 2008

...BLIZZARD WARNING NOW IN EFFECT UNTIL 4 PM AST THIS AFTERNOON...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 4 PM AST THIS
AFTERNOON. 

BLOWING SNOW AND NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO
60 MPH WILL CONTINUE THROUGH EARLY THIS AFTERNOON. VISIBILITIES WILL BE
REDUCED TO ONE QUARTER MILE OR LESS AT TIMES. THESE CONDITIONS ARE
EXPECTED TO IMPROVE THIS EVENING AS SNOW SHOWERS DECREASE AND WIND
BEGIN TO DIMINISH.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
000 
WWAK42 PAFC 230114
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
414 PM AST FRI FEB 22 2008

...BLIZZARD WARNING IS NO LONGER IN EFFECT...

BLIZZARD CONDITIONS HAVE ENDED ACROSS THE ALASKA PENINSULA.

AKZ181-230215-
/X.EXP.PAFC.BZ.W.0026.000000T0000Z-080223T0100Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
414 PM AST FRI FEB 22 2008

...BLIZZARD WARNING HAS EXPIRED...

THE BLIZZARD WARNING IS NO LONGER IN EFFECT. 

SNOW SHOWERS WILL CONTINUE WITH AREAS OF BLOWING SNOW OCCASIONALLY
REDUCING VISIBILITY TO ONE HALF MILE OR LESS...BUT WIDESPREAD
BLIZZARD CONDITIONS ARE NO LONGER ANTICIPATED FOR THE ALASKA
PENINSULA.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Feb 20, 11:30 PM AKST, 6 hours 36 minutes earlier.

Area forecast discussion, Feb 20, 11:30 PM AKST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
430 AM AST THU FEB 21 2008

.ANALYSIS AND UPPER LEVELS...THE WX PICTURE THIS MORNING LOOKS VERY
SIMILAR TO THE PAST COUPLE OF DAYS. THE EXCEPTION BEING THAT THE LOW
JUST EAST OF KODIAK IS MUCH WEAKER THAN ITS PREDECESSORS. A FRONT
STRETCHING NE FROM THE LOW IS EVIDENT ON RADAR IMAGERY JUST SOUTH OF
MIDDLETON ISLAND AS OF 12Z. THIS FRONT WILL MAKE SLOW BUT STEADY
PROGRESS NORTH CRASHING ONTO THE NORTH GULF COAST THIS AFTERNOON. THE
PRESSURE GRADIENT IS TIGHTENING UP QUICKLY THIS MORNING RESULTING IN
ANOTHER DAY OF STORM FORCE WINDS JUST OUTSIDE PRINCE WILLIAM SOUND
AND GUSTY E-W GAPS WINDS...ESPECIALLY ALONG TURNAGAIN ARM.

.MODEL DISCUSSION...ALL MODELS HAVE A GOOD HANDLE ON THE STRENGTH AND
POSITION OF THE LOW CURRENTLY. CONSENSUS SAYS THAT THE LOW WILL STALL
NEAR THE BARREN ISLANDS WHILE WEAKENING THROUGH FRIDAY. NOT TOO MUCH
FOR THE MODELS TO DISAGREE ON OUT WEST AS A RIDGE BUILDS OVER THE
WESTERN BERING...TIGHTENING THE PRESSURE GRADIENT IN THE EASTERN
BERING. MODELS DIVERGE A BIT IN THE FAR WESTERN BERING BEGINNING
FRIDAY IN REGARDS TO AN APPROACHING NORTH PACIFIC LOW. OVERALL THE
LOW IS EXPECTED TO SKIRT JUST WEST OF ATTU ISLAND WITH A WARM FRONT
TO DRAG ACROSS THE WESTERN ALEUTIANS.

.SHORT TERM FORECAST...ANOTHER DAY OF STRONG WINDS AND RAIN ALONG THE
NORTHERN GULF COAST. THERE WILL BE MORE OF A MIX OF RAIN AND SNOW BY
LATER IN THE DAY AS COLD AIR BEING WRAPPED AROUND THE LOW MOVES
NORTHWARD. AS THE FRONT MOVES ONSHORE LATER TODAY AND COLDER AIR
SLOWLY WORKS IN...STEADIER, HEAVIER SNOWS WILL FALL IN FAVORED
UPSLOPE AREAS AROUND PRINCE WILLIAM SOUND. PRECIP BECOMES MORE
SHOWERY ON FRIDAY AS THE LOW WEAKENS AND UPPER SUPPORT IS LOST THANKS
TO AN ADVANCING RIDGE FROM THE WEST.

GUSTY NORTH WINDS ARE BEING PRODUCED BY A TIGHT PRESSURE GRADIENT
BETWEEN THE LOW NEAR KODIAK AND THE RIDGE TO THE WEST. THE WINDS...IN
COMBINATION WITH SNOW SHOWERS IS DRASTICALLY REDUCING VISIBILITIES
ACROSS ALL OF THE EASTERN BERING. LOCALLY STRONGER GUSTS HAVE BEEN
NOTED SOUTH OF THE PRIBILOFS DUE TO AN ACCELERATION OF THE WINDS OFF
THE ICE PACK. THE SCENARIO WILL LAST THROUGH FRIDAY UNTIL THE RIDGE
MOVES OVERHEAD AND WINDS DIMINISH. THE WESTERN ALEUTIANS BEGIN TO GET
SLAMMED BY GALE TO STORM FORCE SOUTH WINDS IN ADVANCE OF AN
APPROACHING NORTH PACIFIC LOW BEGINNING FRIDAY AFTERNOON. THE
EASTWARD ADVANCEMENT OF THIS SYSTEM WILL BE MINIMIZED BY THE STRONG
RIDGE POSITIONED IN THE EASTERN BERING.

.LONG TERM FORECAST...MODELS INDICATE BERING SEA UPPER RIDGE WILL BE
CUT OFF AT ITS BASE OVER THE WEEKEND AND RETREAT UP TO THE CHUKCHI
SEA WHERE IT WILL REMAIN THROUGH NEXT WEEK. THIS WILL KEEP MOST OF
THE MAINLAND DRY WITH SEASONABLE TEMPERATURES. THE PERSISTENT
NORTHERLY FLOW ALOFT OVER MAINLAND ALASKA WILL SET UP THE POTENTIAL
FOR STRONG NORTHERLY WINDS THROUGH CHANNELED AREAS OF SOUTHCENTRAL.
STORMINESS WILL BE HELD TO THE SOUTHERN PORTION OF THE FORECAST AREA
FROM THE ALEUTIANS TO KODIAK ISLAND.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...STORM 120.
         HEAVY FREEZING SPRAY 165 179 185 412 414.
         GALE 125 130 138 140 170 171 175 176 351 352 411.
FIRE WEATHER...NONE.

JCA

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 11:00 PM AKSTGale WarningAFC24 hr
Feb 20, 11:00 PM AKSTGale WarningAFC60 hr
Feb 20, 11:00 PM AKSTGale WarningAFC12 hr
Feb 20, 11:00 PM AKSTGale WarningAFC12 hr
Feb 20, 11:00 PM AKSTSmall Craft AdvisoryAFC36 hr
Feb 20, 11:00 PM AKSTSmall Craft AdvisoryAFC30 hr
Feb 20, 11:05 PM AKSTGale WarningAFC12 hr
Feb 21, 2:00 AM AKSTGale WarningAFC9 hr
Feb 21, 2:00 AM AKSTSmall Craft AdvisoryAFC9 hr
Feb 21, 11:00 AM AKSTGale WarningAFC3 days
Feb 21, 11:00 AM AKSTGale WarningAFC5 days
Feb 21, 11:00 AM AKSTGale WarningAFC12 hr
Feb 21, 11:00 AM AKSTSmall Craft AdvisoryAFC4 days
Feb 21, 11:00 AM AKSTSmall Craft AdvisoryAFC48 hr
Feb 21, 11:00 AM AKSTStorm WarningAFC24 hr
Feb 21, 11:00 AM AKSTHeavy Freezing Spray WarningAFC48 hr

Nearby

Blizzard Warnings in Alaska, 2008Every blizzard warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.